Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


my is 63 yrs old just diagnosed
May 28, 2012

My wife and I have been together for 20 yrs. My wife was recently diagnosed w/ HIV, her T cell count was at 8. I tested negative, and we have no idea where this came from. She is now receiving meds, she has no desire to eat, she continues to loose weight, and she can not even move herself around, that is how much muscle tone she has lost. When can we expect to see some results from her meds? I am very troubled by inability to be mobile, and move around, when she falls (which is being happening more) I need to help her up and almost carry her to where she needs to sit or lay.

Response from Dr. Young

Hello and thanks for posting.

I'm so sorry to hear about your wife's health. Her case illustrates the unfortunate trends for older persons to be diagnosed with late-stage disease. While it's good that she's now on HIV medications, it seems like there's much more ground to cover.

To your questions, I'd expect her HIV viral load to approach undetectable levels within 3-4 months of starting meds, we usually expect CD4 cells to improve between 150-250 cells in the first year (though less sometimes for people like your wife who are older and start with low counts). These improvements nearly always lead to improvement in symptoms, provided that there aren't other ongoing AIDS-related complications.

Her anorexia seems like a very significant issue- it's important that her doctors look for reasons for her weight loss, for example- opportunistic infection, depression or medication side effects. Appetite stimulants such as dronabinol (Marinol) or megestrol (Megase) are often very helpful if there's no other obvious cause.

Also her falls are of concern to me- we now know that people living with HIV, especially those who are older or who have lower CD4 cells counts are at risk of osteoporosis and osteoporotic bone fractures. She should have a bone density test done to see if this is a potential problem; additionally her fall risks should be assessed and managed. I suggest that her doctors use the Fall Risk Assessment Tool (FRAT) to estimate the risks and intervene to prevent serious bone fractures.

There are the potential for both HIV- and age-related complications; her situation will likely require the coordinated care between HIV specialists and general medicine specialists.

Know that even though she seems very ill right now, that I have very strong positive expectations for her improving health.

Please feel free to write me back at this forum anytime; please wish her my best wishes for a speedy recovery.

BY



Previous
Does my exposure warrant a test?
Next
Kitty problem

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement